Table of contents:
Video: Concomitant Use Of Statins And Clarithromycin [proved To Be Dangerous For The Elderly]
Concomitant use of statins and clarithromycin [proved to be dangerous for the elderly]
As established by Canadian scientists, the simultaneous administration of drugs to lower cholesterol and macrolide antibiotics clarithromycin and erythromycin to the elderly can lead to an increase in statin toxicity, causing a life-threatening complication. At the same time, another popular macrolide antibiotic, azithromycin, turned out to be completely safe in this respect.
Image from the site apteka-ifk.ru /
The simultaneous administration of drugs to lower blood cholesterol levels and macrolide antibiotics clarithromycin and erythromycin to the elderly may increase the toxicity of statins, causing a life-threatening complication. At the same time, another popular macrolide antibiotic, azithromycin, turned out to be completely safe in this respect. These conclusions were made by Canadian scientists, conducting a corresponding study, the results of which are published in the journal Annals of Internal Medicine.
The authors analyzed data for the period from 2003 to 2010 on 140 thousand residents of the Canadian province of Ontario over 65 years old. All of them were constantly receiving potent drugs to lower cholesterol of the last generation, the majority (73 percent) - "atorvastatin", the rest - "simvastatin" and "lovastatin" (lovastatin).
It was found that the risk of hospitalization of such patients with rhabdomyolysis - a syndrome characterized by the destruction of muscle tissue cells and the development of acute renal failure, as well as the mortality rate among them within a month after the course of antibiotic therapy with clarithromycin or erythromycin increases by 0.02 percent. In the event that azithromycin was chosen as a therapeutic agent, this effect was not observed.
This drug interaction is due to the fact that statins are metabolized in the body by the enzyme 3A4 from the cytochrome P450 (CYP3A4) group, and clarithromycin and erythromycin are inhibitors of cytochrome CYP3A4, which dramatically increases the bioavailability of statins, increases their concentration in the blood and thus increases toxicity, causing the effect, comparable to an acute overdose. Azithromycin, unlike the other two macrolides, does not interfere with statin metabolism.
The study authors note that the results are limited by the age of the participants and the diagnostic bias, while the observed effect may be much more pronounced than was found.